Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 11, NWS Pendleton, OR

February 21, 2014Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Feb 21, 2014, 9:22 AM PST for Kittitas County, Yakima County, Washington. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2014, 9:22 AM PST (17:22 UTC)
Expired
Feb 21, 2014, 4:00 PM PST
In force
7 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 5.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

677 
WWUS76 KPDT 211722
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
922 AM PST FRI FEB 21 2014

...GUSTY WINDS FOR PORTIONS OF KITTITAS COUNTY TODAY...

WAZ026-220000-
/O.NEW.KPDT.WI.Y.0011.140221T1722Z-140222T0000Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
922 AM PST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* TIMING: STRONG WINDS WILL CONTINUE THROUGH THE REST OF
  DAY...DECREASING AFTER SUNSET.

* WINDS: NORTHWEST WIND 30 TO 40 MPH WITH GUSTS FROM 45 TO 50 MPH.

* IMPACTS: THE STRONG WINDS WILL MAKE TRAVEL DIFFICULT FOR HIGH
  PROFILE VEHICLES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
1 follow-up statement
368 
WWUS76 KPDT 212347
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
347 PM PST FRI FEB 21 2014

...GUSTY WINDS DIMINISHING IN KITTITAS VALLEY...

WAZ026-220100-
/O.EXP.KPDT.WI.Y.0011.000000T0000Z-140222T0000Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
347 PM PST FRI FEB 21 2014

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON AS WINDS
HAVE DECREASED BELOW ADVISORY CRITERIA. BREEZY CONDITIONS MAY
STILL CONTINUE THROUGH THIS EVENING.

$$

BIEDA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 21, 3:05 AM PST, 6 hours 17 minutes earlier.

Area forecast discussion, Feb 21, 3:05 AM PST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
305 AM PST FRI FEB 21 2014

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...A BROAD W TO NW FLOW WILL
BE OVER THE REGION THROUGH THE FORECAST PERIOD. FOR TODAY EXPECT
JUST A FEW MOUNTAIN SNOW SHOWERS THAT SHOULD NOT AMOUNT TO MUCH. FOR
TONIGHT AND SATURDAY A SHORTWAVE TROUGH WILL AMPLIFY AS IT MOVES
SEWD ACROSS THE REGION WHICH SHOULD ENHANCE SNOW SHOWER ACTIVITY
MAINLY ACROSS NE OREGON AND EXTREME SOUTHEAST WASHINGTON. THERE
COULD BE SOME LIGHT ACCUMULATIONS IN THESE AREAS. FOR SATURDAY NIGHT
THROUGH SUNDAY NIGHT A BACKDOOR COLD FRONT WILL MOVE SLOWLY ACROSS
THE REGION WITH LOWERING SNOW LEVELS AND SOME PRECIPITATION. SNOW
LEVELS BEHIND THE FRONT WILL BE 500 TO 1000 FEET. PREFERRED THE
TIMING OF THE GFS MODEL WHICH IS A BIT FASTER THAN THE NAM AND
ECMWF. THE GFS HAS BEEN CONSISTENT WITH ITS TIMING THE PAST FEW
DAYS. IT DOES NOT LOOK LIKE SNOW WILL BE PARTICULARLY HEAVY WITH
THIS SYSTEM BUT THERE COULD BE A NEED FOR A HIGHLIGHT OR TWO. SOUTH
OF THE FRONT ON SUNDAY IT WILL BE WARM IN CENTRAL OREGON WITH HIGHS
IN THE 50S. 78

.LONG TERM...MONDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE WILL
MOVE INTO THE AREA AT THE START OF NEXT WEEK. A WEATHER DISTURBANCE
WILL MOVE THROUGH THE RIDGE...SPREADING A CHANCE OF PRECIPITATION
ACROSS THE AREA THROUGH TUESDAY. MEANWHILE...A TROUGH OF LOW
PRESSURE WILL DROP SOUTHEAST JUST EAST OF THE REGION MONDAY AND
TUESDAY. SOME COOLER AIR WILL FILTER INTO THE WASHINGTON COLUMBIA
BASIN AND SURROUNDING VALLEYS...BUT THE COLDEST AIR WILL REMAIN
NORTH AND EAST OF THE AREA. ANOTHER WEATHER SYSTEM WILL SPREAD
MOISTURE INTO THE REGION ON WEDNESDAY AS A TROUGH MOVES INLAND OFF
THE COAST. THERE WILL BE A BRIEF BREAK BEFORE A LOW PRESSURE SYSTEM
WILL APPROACH THE WEST COAST AND PUSH A DISTURBANCE INTO THE REGION
FOR ANOTHER ROUND OF PRECIPITATION. THIS LOW IS FORECAST TO DROP
SOUTH BUT MODELS ARE IN DISAGREEMENT WITH HOW FAR SOUTH. THIS WILL
INFLUENCE HOW MUCH MOISTURE WILL CONTINUE TO MOVE INTO THE AREA AND
HOW FAR NORTH IT WILL EXTEND ON FRIDAY AND INTO NEXT WEEKEND.
TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL FOR MOST OF THE
EXTENDED PERIOD. DMH

&&

.AVIATION...12Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS. CLOUD COVER WILL INCREASE AND LOWER LATE THIS AFTERNOON AND
OVERNIGHT AS THE NEXT SYSTEM MOVES INLAND. ALL TAF SITES WILL REMAIN
DRY...BUT A VICINITY SHOWER MAY BE POSSIBLE ALONG THE FOOTHILLS OF
THE BLUE MOUNTAINS AFTER 22/00Z. WINDS WILL DECREASE THROUGH THE
MORNING AT ALL TAF SITES. KDLS WILL SEE AN INCREASE IN WINDS THIS
AFTERNOON WITH GUSTS 25-30 KTS POSSIBLE. ALL TAF SITES WILL SEE
WINDS DECREASE BELOW 12 KTS AFTER 22/04Z. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  29  40  29 /   0  20  20  20
ALW  48  31  42  32 /   0  20  20  20
PSC  51  31  45  32 /   0  10  10  20
YKM  47  27  40  27 /   0  10  10  30
HRI  51  31  45  31 /   0  10  10  20
ELN  42  26  38  28 /   0  10  10  40
RDM  48  21  45  22 /   0  10   0  10
LGD  42  26  37  25 /  10  40  30  20
GCD  44  25  43  25 /  10  20  30  10
DLS  51  32  46  32 /   0  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/84/84
Hazardous weather outlook, Feb 21, 5:04 AM PST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
504 AM PST FRI FEB 21 2014

ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-221315-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
504 AM PST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE REGION SUNDAY AND
MONDAY...BRINGING MUCH COLDER AIR AND A CHANCE OF SNOW. SNOW
LEVELS WILL LOWER TO AROUND 500 FEET BEHIND THE FRONT.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:52 PM PSTWinter Storm WatchPDT24 hr

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.